Texas, 2022

Hail in Texas, May 11, 2022

May 11, 2022 · NWS LUB · 1 event in 1 county or zone

Scattered thunderstorms again developed on the afternoon of the 11th as a weak upper level short wave approached the area. A deep upper level trough was able to keep a dryline backed up into eastern New Mexico this afternoon.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LUB wrote it up.

Scattered thunderstorms again developed on the afternoon of the 11th as a weak upper level short wave approached the area. A deep upper level trough was able to keep a dryline backed up into eastern New Mexico this afternoon. Stronger deep layer shear was able to keep convection discrete on the 11th. One of the storms that developed generated hail up to two inches in diameter in far northern Castro County.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lubbock, TX wrote its last area forecast discussion before the first event at May 11, 6:15 PM CST, 30 minutes earlier.

Area forecast discussion, May 11, 6:15 PM CST, 30 minutes before
Area Forecast Discussion
National Weather Service Lubbock TX
715 PM CDT Wed May 11 2022

.AVIATION...
VFR conditions will prevail through this TAF period. Thunderstorms
have remain isolated this evening and these storms will not pose a
threat to any TAF site. LLWS will become possible at the TAF sites
late this evening into early Thursday morning as winds about 800
ft AGL increase to 40 kts.

&&

.PREV DISCUSSION... /issued 228 PM CDT Wed May 11 2022/

SHORT TERM...
Scattered showers and thunderstorms will once again be possible
today over the South Plains and the southern Texas Panhandle. Water
vapor imagery early this afternoon shows a weak upper disturbance
near El Paso moving to the northeast towards the region. At the
surface, southeasterly winds have kept dewpoints in the 50s and 60s
across the CWA, with a dryline noted over eastern New Mexico on LAPS
and the West Texas Mesonet. Comparing 1820Z ACAR sounding out of
KLBB to recent runs of CAMs valid at 18Z indicated that CAMs are
currently underestimating MLCAPE/MUCAPE over the city (and
potentially over the area) by 500-1000 J/kg. CAMS may just be a
little slow to advect instability into the area as they begin to
increase instability over the region later by 19-20Z. Recent visible
satellite imagery shows a CU field forming over the south-central
Texas Panhandle and eastern New Mexico, which indicates increasing
instability over the region.

As convergence increases along the dryline and the disturbance moves
near, storms should begin to fire near the TX/NM state line between
21-23Z (4-6 PM). If storms fire, they will have a better chance
to remain discrete for areas near the South Plains than yesterday
as they will have a slightly more eastward storm motion and deep-
layer shear ~25 kt. These storms will move into an area of
2000-2500 J/kg of MLCAPE and ~1500 J/kg of DCAPE. With storms
moving into this environment, they will be capable of producing
hail up to the size of golfballs and wind up to 75 mph. Storms
that form near the southwestern Texas Panhandle will be in a
similar environment but will have a similar trajectory as
yesterday, so they are expected to congeal/cluster and have more
of a wind threat, but a threat of large hail will still exist.
With storms forming mid to late-afternoon and moving slowly to the
northeast, they will struggle to make it too far east before
surface warming decreases and the atmosphere begins to stabilize.

The main upper low, currently over the western CONUS, will be over
the north-central Plains tomorrow. This will allow the dryline to
mix east tomorrow as a cyclone forms near the Rockies, resulting in
downslope winds over eastern New Mexico and the South Plains. This
will bring fire weather concerns to the area for the South Plains
and southwestern Texas Panhandle for the day tomorrow. Storms may
form off the dryline near the Caprock tomorrow afternoon, but the
upper trough appears too far north to allow for much upper-level
support. GKendrick

LONG TERM...
An upper low pushing northeastward across the Northern Plains
tomorrow evening will push a weak cold front into the region
tomorrow night into Friday morning. The front is progged to stall
across/near our southern zones by sunrise Friday and remain in place
through at least late Friday afternoon. The surface front could be a
trigger for convective development late Friday as a weakness moves
across the northern edge of an upper ridge that is beginning to
build northward from Mexico. Overall upper forcing will be limited
as will storm coverage. Currently the southern Rolling Plains is
favored for convection, but this will be dependent on where the
front stalls. Storm propagation will be south to southeastward.
While the severe threat would be minimal, the biggest threat would
be severe wind gusts as well as localized flooding.

The aforementioned upper ridge will continue to build from northern
Mexico into the Central and Northern Rockies through the weekend and
will overall keep things on the quiet side. Though temps will warm
into the 90s to near 100 by Sunday, the recent rainfall across the
area should hopefully limit a further rise in temps as dewpoints
remain slightly elevated. Models continue to hint at a possible
passive backdoor cold front late Sunday into early Monday as upper
troughing amplifies across the eastern CONUS. There are hints at
possible isolated convection from this front late Monday, but
coverage/confidence is much too low to add precip into the forecast.
Any possible convection would be limited by overhead ridging. The
upper ridge should be kicked eastward by mid next week as an upper
shortwave trough flattens the upper flow and brings possible dryline
convection to the region.

&&

.LUB WATCHES/WARNINGS/ADVISORIES...
None.
&&

58/10/51
Hazardous weather outlook, May 11, 10:02 AM CST, 8 hours 43 minutes before
Hazardous Weather Outlook
National Weather Service Lubbock TX
1102 AM CDT Wed May 11 2022

TXZ021>044-121615-
Parmer-Castro-Swisher-Briscoe-Hall-Childress-Bailey-Lamb-Hale-Floyd-
Motley-Cottle-Cochran-Hockley-Lubbock-Crosby-Dickens-King-Yoakum-
Terry-Lynn-Garza-Kent-Stonewall-
1102 AM CDT Wed May 11 2022

This Hazardous Weather Outlook is for the South Plains, Rolling
Plains, and the far Southern Texas Panhandle.

.DAY ONE...Today and tonight.

Scattered thunderstorms are expected to develop immediately to the
east of the dryline by mid afternoon and favoring areas along and
either side of the New Mexico state line. Storms that form will
initially move to the northeast but with a greater eastward component
into the evening hours. A slight risk for severe weather exists to
the west of a I-27/US-87 line. The main threats will be hail to the
size of golfballs and wind gusts to 75 mph.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

Severe thunderstorms will again be possible during the late
afternoon and evening hours Thursday and Friday mainly to the east
of the Interstate 27 corridor.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed.

The radar

The Amarillo radar (KAMA), 81 km away, was scanning. The volume nearest the first event began at 00:43 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Castro

When
May 11, 6:45 PM CST
Where
Castro County, 8.72 mi E of Summerfield
Measured
2 in hail
Reported by
Broadcast Media
Coordinates
34.731, -102.347

Local broadcast media relayed a report of hail up to two inches in diameter along US Highway 385 in far northern Castro County. No damage was reported.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2022Every state in 2022This day in weather historyWarnings in Texas, May 2022

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1016237.